Methylphenidate (Ritalin) and acute myocardial infarction

February 26, 2010, 1:20 am

★★★☆☆

Acute Myocardial Infarction Related to Methylphenidate for Adult Attention Deficit Disorder.  Thompson J et al.  J Emerg Med 2010;38:18-21.

Abstract

This case report describes at 27-year-old man who presented to the emergency department with an acute anterolateral myocardial infarction after taking several extra doses of methylphenidate (Ritalin®) prescribed for adult attention deficit disorder, along with pseudoephedrine.  Cardiac catheterization showed normal coronary arteries, inferolateral hypokinesis, and an ejection fraction of 50%.  He was discharged after two days, at which time an echocardiogram showed an ejection fraction of 55% and no wall motion abnormalities.  The authors make the following points:

• methylphenidate is a psychostimulant with effects similar to those of amphetamines and cocaine

• typical effects of methylphendiate overdose include hypertension and tachycardia

• as with other psychostimulants, methylphenidate can precipitate coronary vasospasm resulting in myocardial ischemia and infarction

• methylphenidate may or may cause a positive urine drug screen for amphetamines

• pseudoephedrine most likely exacerbated the cardiovascular effects of methylphenidate in this case

• treatment of methylphenidate-associated myocardial infarction should be treated initially with benzodiazepines, aspirin, and nitrates; the use of beta-adrenergics may result in worsening vasospasm.

A recent article in the Guardian (U.K.) reported that some schools in Britain are considering performing random drug tests on students because of the increasing use of psychostimulants such as methylphenidate and modafinil (Provigil) as so-called as study aids or “smart drugs”. (Oh to return to the innocent olden days of NoDoz tablets and machine coffee!)

Comments are closed.